Nausea and emesis remain significant problems of chemotherapy despite prophylaxis with 5-hydroxytryptamine-3 antiemetics

A University of Rochester James P. Wilmot Cancer Center Community Clinical Oncology Program study of 360 cancer patients treated in the community

Authors

  • Jane T. Hickok M.D., M.P.H.,

    Corresponding author
    1. University of Rochester Cancer Center (URCC) Community Clinical Oncology Program (CCOP) Research Base, University of Rochester James P. Wilmot Cancer Center, Rochester, New York
    • University of Rochester James P. Wilmot Cancer Center, 601 Elmwood Avenue, P.O. Box 704, Rochester, NY 14642
    Search for more papers by this author
    • Fax: (585) 461-5601

  • Joseph A. Roscoe Ph.D.,

    1. University of Rochester Cancer Center (URCC) Community Clinical Oncology Program (CCOP) Research Base, University of Rochester James P. Wilmot Cancer Center, Rochester, New York
    Search for more papers by this author
  • Gary R. Morrow Ph.D., M.S.,

    1. University of Rochester Cancer Center (URCC) Community Clinical Oncology Program (CCOP) Research Base, University of Rochester James P. Wilmot Cancer Center, Rochester, New York
    Search for more papers by this author
  • David K. King M.D.,

    1. Greater Phoenix Community Clinical Oncology Program (CCOP), Phoenix, Arizona
    Search for more papers by this author
  • James N. Atkins M.D.,

    1. Southeast Cancer Control Consortium, Winston-Salem, North Carolina
    Search for more papers by this author
  • Tom R. Fitch M.D.

    1. Mayo Clinic Scottsdale Community Clinical Oncology Program (CCOP), Scottsdale, Arizona
    Search for more papers by this author

Abstract

BACKGROUND

Clinical reports suggest that nausea remains a side effect of chemotherapy despite widespread use of serotonin receptor antagonists. This study summarized the frequency, timing, and intensity of postchemotherapy nausea for patients receiving doxorubicin, cisplatin, or carboplatin.

METHODS

Three hundred sixty chemotherapy-naïve patients (73% female) were enrolled in a study testing the ability of an information intervention to reduce nausea. Of these, 322 subjects completed the Morrow Assessment of Nausea and Emesis (MANE), as well as a 5-day self-report diary, at Cycle 1 (300 subjects completed the MANE and self-report diary at Cycle 2). All patients received a 5-hydroxytryptamine-3 receptor antagonist (ondansetron) with dexamethasone on the day of treatment.

RESULTS

Seventy-six percent of the patients developed nausea during the 5-day period, beginning with the Cycle 1 infusion, and 73% of patients reported delayed nausea (DN) during Days 2–5. The proportions were similar during Cycle 2. Fifty-five percent of patients described their DN as being of moderate or greater intensity compared with 28% of patients who described acute nausea. Carboplatin was less likely to cause DN than either of the other agents (56% of 106 patients compared with 75% of 47 receiving cisplatin and 83% of 169 taking doxorubicin). The mean peak DN severity was 4.34 (range, 1–7) for doxorubicin, which was significantly higher than the mean peak value for carboplatin (3.66) but was not significantly different from the mean peak value for cisplatin (4.26). Eighteen percent of patients did not experience nausea until Day 3 or later.

CONCLUSIONS

Despite prophylaxis with ondansetron, the majority of patients receiving one of these common chemotherapy agents experienced nausea. The frequency of DN was nearly twice that of acute nausea. Results show the need for continued development of antiemetics that are effective against DN. Cancer 2003;97:2880–6. © 2003 American Cancer Society.

DOI 10.1002/cncr.11408

Ancillary